New Mexico, 2009Damaging Wind in New Mexico, August 14, 2009
August 14, 2009 · NWS EPZ · 1 event in 1 county or zone
A surface low in northern Chihuahua, Mexico caused winds to be easterly in southern New Mexico. Meanwhile, the flow aloft was southwesterly, resulting in a veering vertical wind profile.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low in northern Chihuahua, Mexico caused winds to be easterly in southern New Mexico. Meanwhile, the flow aloft was southwesterly, resulting in a veering vertical wind profile.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 14, 12:33 PM MST, 5 hours 14 minutes earlier.
Area forecast discussion, Aug 14, 12:33 PM MST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
133 PM MDT FRI AUG 14 2009
.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHERN NEW MEXICO
AND WESTERN TEXAS THIS AFTERNOON AND THIS EVENING BRINGING A FEW
SHOWERS AND THUNDERSTORMS TO THE AREA. WESTERLY WINDS WILL THEN
TRANSPORT DRIER AIR ACROSS THE REGION RESULTING IN WARM AND MOSTLY
DRY WEATHER SATURDAY THROUGH TUESDAY. A FEW SHOWERS AND
THUNDERSTORMS ARE POSSIBLE NEXT WEDNESDAY AND THURSDAY AS A LOW
PRESSURE SYSTEM APPROACHES FROM THE WEST.
&&
.DISCUSSION...
MOIST AIR REMAINS AT LOWER LEVELS ACROSS SOUTHERN NEW MEXICO AND
WESTERN TEXAS EARLY THIS AFTERNOON WITH DEWPOINTS STILL AROUND 55
TO 60. AS A RESULT AIR MASS BECOMING MODERATELY UNSTABLE AS
DAYTIME HEATING PUSHING CAPES TO AROUND 1000 TO 1500 J/KG. SHORT
RANGE MODEL DATA AND LATEST SATELLITE IMAGES ALSO SHOWING UPPER
WAVE AXIS NOW ENTERING WESTERN NEW MEXICO WITH WELL DEFINED DRY
SLOT. TROUGH SHOULD PROGRESS EASTWARD THIS AFTERNOON AND EARLY
THIS EVENING INITIATING A FEW THUNDERSTORMS ACROSS THE CWA. DRY
AIR ALOFT SUGGESTS ISOLATED STORMS MAY PRODUCE STRONG DOWNBURSTS
AND SMALL HAIL.
THIS WEEKEND AND EARLY NEXT WEEK BROAD AND RATHER DEEP TROUGH
BECOMES ESTABLISHED OVER THE WESTERN U.S. WITH ZONAL FLOW ALOFT
DEVELOPING ACROSS THE SOUTHERN ROCKIES. THIS IN TURN INDUCES LEE
SURFACE TROUGHING OVER EASTERN NEW MEXICO RESULTING IN A DEEP
WESTERLY FLOW ACROSS SOUTHERN NEW MEXICO AND FAR WESTERN TEXAS.
MUCH DRIER AIR WILL ADVECT INTO THE REGION WITH PRECIPITABLE WATER
AMOUNTS UNDER .75 INCH MOST AREAS BY LATE SATURDAY AFTERNOON. SO
EXPECT WARM MOSTLY DRY WEATHER SATURDAY THROUGH AT LEAST TUESDAY.
SOME UNCERTAINTIES AFTER TUESDAY AS LATEST GFS SHOWS STRONG RIDGE
ALOFT EXTENDING ACROSS THE SOUTHERN ROCKIES AND KEEPING THE CWA
MOSTLY DRY. LATEST ECMWF CONSISTENT WITH PREVIOUS GFS RUNS IN
MOVING AN UPPER TROUGH INTO THE SOUTHWEST WITH MOISTURE ADVECTION
AND LIFT PRODUCING CONVECTION. GIVEN THE UNCERTAINTIES AND
INCONSISTENCIES WILL KEEP FORECAST OF ISOLATED THUNDERSTORMS LATER
PERIODS.
&&
.AVIATION...VALID..15/0000Z-16/0000Z...
AN UPPER LEVEL DISTURBANCE MOVED THROUGH THE AREA LAST NIGHT AND
THIS MORNING BRINGING A LINE OF SCATTERED RAIN AND THUNDERSTORMS
WITH BRIEF LOCALLY HEAVY RAIN. SOME RESIDUAL MOISTURE AND INSTABILITY
REMAINS WITH A SLIGHT RISK FOR A SHOWER/TSTM (BRIEF MVFR IFR SC-BKN
050CB 6SM -TSRA BKN040CB BKN100. AFTER 06Z...FEW-SCT 060 SCT250. SFC
WINDS 270/10G20KT WITH ISOLD CB OMTNS EAST OF ALM-ELP LINE 18Z-24Z.
&&
.FIRE WEATHER...
A UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NEW MEXICO TODAY AND
CONTINUE TO BRING A CONTINUED RISK OF LOCALLY
MODERATE TO HEAVY RAINS IN ISOLATED TO SCATTERED THUNDERSTORMS
TODAY MAINLY EAST OF THE RIO GRANDE. WEAK HIGH PRESSURE
ALOFT WILL REBUILD SOUTH OF NEW MEXICO SATURDAY WITH DRIER WEATHER
EXPECTED FOR THE WEEKEND AND EARLY NEXT WEEK WITH ISOLATED THUNDERSTORMS
LIMITED TO THE MOUNTAINS. BY MIDWEEK ANOTHER UPPER LEVEL TROUGH WILL
MOVE INTO THE SOUTHWESTERN U.S. BRINGING INCREASED CHANCES OF
THUNDERSTORMS. TEMPERATURES WILL RUN FROM NEAR NORMAL TO FIVE DEGREES
ABOVE NORMAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 70 97 71 97 72 / 20 10 10 10 10
SIERRA BLANCA TX 69 91 63 91 64 / 20 10 10 10 10
LAS CRUCES 68 96 67 96 68 / 20 10 10 10 10
ALAMOGORDO 67 95 65 95 66 / 20 10 10 10 10
CLOUDCROFT 50 75 48 74 47 / 30 10 10 10 10
TRUTH OR CONSEQUENCES 64 95 65 93 66 / 20 10 10 10 10
SILVER CITY 57 86 59 86 60 / 20 10 10 10 10
DEMING 65 95 65 95 66 / 10 10 10 10 10
LORDSBURG 65 93 66 93 67 / 10 10 10 10 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
05 ROGASH/20 NOVLAN
Hazardous weather outlook, Aug 14, 10:12 AM MST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1112 AM MDT FRI AUG 14 2009
NMZ022>025-030>032-TXZ055-056-151700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1112 AM MDT FRI AUG 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY PRODUCE VERY
HEAVY RAINFALLS...HALF INCH HAIL AND WIND GUSTS TO 50 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MOSTLY WARM AND DRY WEATHER SATURDAY THROUGH TUESDAY WITH ONLY
SLIGHT CHANCES OF RAIN OVER HIGHER MOUNTAINS.
ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE AND LOCAL LAW ENFORCEMENT.
ROGASH
Thunderstorm Wind, Sierra
- When
- August 14, 5:47 PM MST
- Where
- Sierra County, 3.18 mi NW of Elephant Butte
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.182, -107.220
A Skywarn Spotter reported winds gusting to 60 mph in Elephant Butte.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Montana, August 14, 2009$4.3 million · 1.75 in hail · 16 events
- Hail and Damaging Winds in North Dakota, August 14, 2009$245,000 · 1.25 in hail · 9 events
- Damaging Winds and Heavy Rain in North Dakota, August 14, 2009$50,000 · 54 kt wind · 3 events
- Flash Flood in Colorado, August 14, 2009$30,000 · 1 event
- Flash Flood and Hail in South Dakota, August 14, 2009$15,000 · 1.75 in hail · 10 events
- Flooding and Lightning Strikes in Florida, August 14, 20091 injured · $500 · 5 events
- Flash Flood and Flood in Kansas, August 14 to 15, 2009$2,000 · 65 kt wind · 12 events
- Hail in North Dakota, August 14, 20092 in hail · 11 events
- Flash Flooding in Wisconsin, August 14, 2009$15,000 · 2 events
- Flash Flood in Colorado, August 14, 2009$15,000 · 1 event
- Hail and Damaging Winds in Montana, August 14, 20091 in hail · 6 events
- Hail in Minnesota, August 14, 20091.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195458.